Medical practice makes perfect? 1


Today I thought I had an appointment with my psychiatrist.  Sometimes I am scheduled with one of his nurse practitioners, which confuses me but is okay.  Today a person I had never seen before called me back from the waiting room.

She didn’t introduce herself, but when I got home I learned she was a nurse practitioner.  Eventually Brad asked her name.  She confirmed we had never met before (we’re not easy people to forget, what with the wheelchair and the dog!).

I felt like her attitude was off, but maybe it was me.  I know she reviewed my file, but from our limited interaction it just felt like she didn’t want to take the time to understand what was going on with me.  (I understand appointment times can be short.)  I told her that the Latuda was working, that I was much less depressed and anxious.  But that it was causing me to only have 6–8 awake hours a day, vs. 10–12 before.  

She replied that it was impossible the Latuda was causing me to be sleepy.  Instead, she suggested it was the cold, wet weather or shorter days making me depressed, that maybe this depression was making me sleep more.  It’s only been cold and wet weather for like a week, and I’ve been on Latuda a month and suffered sleepiness from the first day I took it.   Latuda has also made me distinctly less depressed, not more, so I didn’t really get that.  I/Brad tried explaining all this to her, but we’re not sure she believed us.  Sometimes I guess it’s hard to take patients seriously with a medical practice power dynamic?  Then she said we should increase the Latuda so that I would be more awake, since she thought I was sleeping more because of depression.  I think it wasn’t getting through that I was less depressed with the Latuda!

So then I asked if perhaps I could come down on the Prozac a little to try to combat the sleepiness.  I’m not sure the prozac has ever really being doing that much, so it is the first med I’m willing to try to lose now that I am doing well on the Latuda.  She insisted that sleepiness is not a side effect of Prozac and refused to even consider that.

This was all so upsetting to me that I ended up apologizing for being a difficult patient!

Long story short, I left with no change in my meds because Brad insisted that her reasoning for upping the Latuda didn’t make sense and she didn’t believe Prozac could cause sleepiness.  We agreed to re-evaluate in a month.  She did give me samples, for 40 mg Latuda.  I am on 20 mg so she told me to cut them in half.

When I got home, I looked up Latuda and Prozac, and I was surprised to read in the official info that sleepiness is a known side effect for both of them.  For Latuda it is the most common side effect.  Also, they say Latuda should not be cut in half.  I don’t know what was going on at my psychiatrist’s office today.  Maybe it’s just that everyone has off days.  This is a good lesson that highlights the need for fellow mental healthcare consumers to pay attention to their care and work at being better self-advocates!

I think I will be calling the office and telling them about my experiences and request that I not be assigned to this person again.  My psychiatrist should probably know that the person I saw today could benefit from some refreshers in people skills, listening to patients, and paying more careful attention to the official drug info. (Of course, everyone’s different and people do have side effects that aren’t officially listed—listen to your body.)


Leave a comment

Your email address will not be published.

One thought on “Medical practice makes perfect?

  • Team Blue

    wow. just wow.
    you did well by leaving a message…first step, and let’s see where it goes. agree on the advocacy.
    something I used to do, because I am THAT person with every offbeat side effect/allergy known to humandom is research all the side effects and print them, keep them in a binder, so that when faced with this EXACT challenge, I had evidence in hand immediately.

    I know how it is with the disparity piece, especially the MI diagnosis “meaning” one has lost their intelligence and can’t POSSIBLY know anything real or concrete in the world. rawrrrrrrrr….